Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 26, NWS Salt Lake City, UT

September 29, 20239 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Sep 29, 2023, 3:44 AM MDT for 9 counties in Utah. It took effect at Sep 30, 2023, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2023, 3:44 AM MDT (09:44 UTC)
In effect from
Sep 30, 2023, 9:00 AM MDT
Expired
Sep 30, 2023, 9:00 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Piute County, UT, Sevier County, UT, Tooele County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 116 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS75 KSLC 290944
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
344 AM MDT Fri Sep 29 2023

UTZ115-122-292200-
/O.NEW.KSLC.WI.Y.0026.230930T1700Z-231001T0300Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
344 AM MDT Fri Sep 29 2023

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible, 
  which will lead to reduced visibilities along area roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
460 
WWUS75 KSLC 291546
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
946 AM MDT Fri Sep 29 2023

UTZ102-300000-
/O.EXA.KSLC.WI.Y.0026.230930T1700Z-231001T0300Z/
Tooele and Rush Valleys-
Including the cities of Tooele, Grantsville, and Vernon
946 AM MDT Fri Sep 29 2023

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Tooele and Rush Valleys.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ115-122-300000-
/O.CON.KSLC.WI.Y.0026.230930T1700Z-231001T0300Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
946 AM MDT Fri Sep 29 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
830 
WWUS75 KSLC 292010
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
210 PM MDT Fri Sep 29 2023

UTZ126-301200-
/O.EXB.KSLC.WI.Y.0026.230930T1800Z-231001T0300Z/
Upper Sevier River Valleys-
Including the cities of Panguitch, Circleville, and Koosharem
210 PM MDT Fri Sep 29 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Upper Sevier River Valleys.

* WHEN...From noon to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ102-115-122-301200-
/O.EXT.KSLC.WI.Y.0026.230930T1500Z-231001T0300Z/
Tooele and Rush Valleys-Western Millard and Juab Counties-
Southwest Utah-
Including the cities of Tooele, Grantsville, Vernon, Delta, 
Little Sahara, Beaver, Cedar City, and Milford
210 PM MDT Fri Sep 29 2023

...WIND ADVISORY NOW IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Tooele and Rush Valleys, Western Millard and Juab
  Counties and Southwest Utah.

* WHEN...From 9 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
077 
WWUS75 KSLC 301031
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
431 AM MDT Sat Sep 30 2023

UTZ102-115-122-301845-
/O.CON.KSLC.WI.Y.0026.230930T1500Z-231001T0300Z/
Tooele and Rush Valleys-Western Millard and Juab Counties-
Southwest Utah-
Including the cities of Tooele, Grantsville, Vernon, Delta, 
Little Sahara, Beaver, Cedar City, and Milford
431 AM MDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Tooele and Rush Valleys, Western Millard and Juab 
  Counties and Southwest Utah.

* WHEN...From 9 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ126-301845-
/O.CON.KSLC.WI.Y.0026.230930T1800Z-231001T0300Z/
Upper Sevier River Valleys-
Including the cities of Panguitch, Circleville, and Koosharem
431 AM MDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Upper Sevier River Valleys.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
480 
WWUS75 KSLC 301835
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1235 PM MDT Sat Sep 30 2023

UTZ102-115-122-010300-
/O.CON.KSLC.WI.Y.0026.000000T0000Z-231001T0300Z/
Tooele and Rush Valleys-Western Millard and Juab Counties-
Southwest Utah-
Including the cities of Tooele, Grantsville, Vernon, Delta, 
Little Sahara, Beaver, Cedar City, and Milford
1235 PM MDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Tooele and Rush Valleys, Western Millard and Juab 
  Counties and Southwest Utah.

* WHEN...Through 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ126-010300-
/O.CON.KSLC.WI.Y.0026.000000T0000Z-231001T0300Z/
Upper Sevier River Valleys-
Including the cities of Panguitch, Circleville, and Koosharem
1235 PM MDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Upper Sevier River Valleys.

* WHEN...Through 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
784 
WWUS75 KSLC 010250
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
850 PM MDT Sat Sep 30 2023

UTZ102-115-122-010400-
/O.EXP.KSLC.WI.Y.0026.000000T0000Z-231001T0300Z/
Tooele and Rush Valleys-Western Millard and Juab Counties-
Southwest Utah-
Including the cities of Tooele, Grantsville, Vernon, Delta, 
Little Sahara, Beaver, Cedar City, and Milford
850 PM MDT Sat Sep 30 2023

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have weakened so the advisory is being allowed to expire.

$$

UTZ126-010400-
/O.EXP.KSLC.WI.Y.0026.000000T0000Z-231001T0300Z/
Upper Sevier River Valleys-
Including the cities of Panguitch, Circleville, and Koosharem
850 PM MDT Sat Sep 30 2023

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have weakened so the advisory is being allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Sep 28, 4:05 PM MDT, 11 hours 39 minutes earlier.

Area forecast discussion, Sep 28, 4:05 PM MDT, 11 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 PM MDT Thu Sep 28 2023

.SYNOPSIS...Winds are expected to increase Friday into Saturday
ahead of a more substantial cool-season system which will move
through late Saturday into early next week, bringing widespread
precipitation including some mountain snow and a more marked
cooldown.

&&

.SHORT TERM (Through 00Z/6PM Saturday)...Early this morning, a
weak, dry cold front moved across northern Utah and SW Wyoming,
knocking some 10 degrees off of the temperatures when compared to
Wednesday's values, and those cooler temperatures will carry
through tonight. Moving through the remainder of the short term
period of the forecast, the global and ensemble model suite is
well-clustered about the idea of longwave trough amplification
commencing on Friday over the PacNW. This trough is expected to
undergo further amplification as it settles into the Great Basin
by Saturday evening. As a result, deep-layer southwesterly flow
will become increasingly established from Friday afternoon through
Saturday.

The initial sensible weather impacts from this pattern
evolution will be a few degree warmup through Saturday as well as
an increase in winds. By Friday afternoon, model distribution
paints a picture of 20-30 mph wind gusts across the west desert.
These winds will continue across ridgetops and wind-prone areas in
southwest flow wind regimes while most valley locations see a
reduction in winds thanks to the decoupling of the nocturnal
boundary layer. As mixing increases on Saturday, downward momentum
transport will result in gusty winds for nearly all of us in Utah
and SW Wyoming, with southerly wind gusts in the 30-40 mph range
for many of us, with locally higher gusts in wind prone locations
such as the west desert and Tooele valleys. There remains a bit of
spread in terms of peak wind speeds in the model distribution, and
uncertainty appears to be tied to the uncertainty in mixing
heights. Currently, global ensembles suggest about a 25% chance
of wind gusts reaching 45mph in the west deserts on Saturday, and
the NBM paints a few pockets of advisory-level gusts Saturday in
wind-prone areas such as from Cedar City to Filmore and across
Castle Country. Given the spread, uncertainty, and relatively
small portions of zones with high enough probability to reach Wind
Advisory criteria, will hold off for now. Regardless, folks
should secure loose, lightweight objects such as holiday
decorations. Should slower trends emerge with regards to the
arrival of thick cloud cover, winds may increase in kind with the
next forecast, and such a trend may necessitate a wind headline.

High confidence in dry conditions through most of the period, with
model distribution suggesting the emergence of a few showers,
primarily over the northwestern corner of Utah developing late
Saturday afternoon.

.LONG TERM...(After 00Z Sunday)...A deep trough positioned over the
western Great Basin will expand and shift eastward through the
latter half of the weekend through early next week, bringing a round
of widespread precipitation to mainly the northern two-thirds of
Utah and much cooler, fall-like temperatures. This trough shifts
east of the area by mid-week next week, bringing a return to warmer
temperatures and dry conditions.

Ongoing potentially strong winds (30-40 mph gusts) across western
Utah will gradually die down through the evening hours on Saturday
as daytime heating/ mixing decreases. Lower level moisture
associated with the trough will begin working into western Utah
during the evening hours on Saturday, popping off isolated showers
ahead of the main frontal forcing. Heading into the overnight hours,
intensity of precipitation is expected to intensify across northern
Utah as favorable dynamics begin interacting with increasing low
level moisture. Snow levels will remain at, or above, 10,000ft
around this time as the colder low level temperatures have not yet
had a chance to fully push into the region. In fact, there is a bit
of uncertainty revolving around how quickly the cold air will push
into the area which would then influence how quickly we see snow
levels lower. At some point within this storm, however, snow levels
are likely to drop to 8,500-9,000ft elevations.

A lull in activity is anticipated late Sunday into the early
overnight period into Monday as the favorable dynamics shift
northward. However, Sunday night will likely feature the advection
of the coldest 700mb temperatures into the forecast area as the more
defined cold frontal boundary pushes through the region. Models
indicate stout low level moisture combining with this main front
which, when combined with a period of mid-level instability, could
favor some potentially heavy precipitation, in the form of snow, for
the mountainous terrain. Post-frontal, moist northwesterly flow may
continue in the wake of this system through mid-day Tuesday which
would keep the high terrain, particularly the Wasatch Range, with
some orographically enhanced precipitation while the remainder of
the region begins to dry out. There are some pieces of guidance
suggesting upwards of 2.5+ inches of QPF in the upper Cottonwoods,
but there is still quite a large amount of spread in this forecast
as there are some uncertainties with how rapidly the trough, and
associated forcing, will depart the region. Beginning to think,
however, that a forecast QPF of 1 to 1.25 inches for the high
terrain of northern Utah could be a bit low... but again, will need
to see how models resolve the dynamics moving forward. Based off
ensemble guidance, we should start to see things wrap up by late
Tuesday/ early Wednesday with the forecast remaining dry through the
remainder of the week.

Temperature-wise, we should see highs drop by upwards of 15 to 20
degrees by Sunday, and another 5 degrees on Monday. Get those soup
recipes ready because cooling of this magnitude will bring us from
about 10 degrees above average to nearly 15 degrees below average
for some areas by Monday. Ensemble means eject the coldest air by
early Tuesday, which would begin to support a warming trend heading
through the remainder of the week.

&&

.AVIATION...KSLC...VFR conditions expected through the period.
Thanks to a northwesterly oriented gradient, have pushed back the
evening southerly wind shift to 04Z, and there is a 50% chance
this transition could be delayed to 05Z, and a 20% chance the
transition occurs at 06Z. Low confidence forecast in when the NW
wind shift may occur on Friday, as guidance offers a wide range of
possibilities from as early as 16Z to as late as 21Z.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions and light and
diurnal winds are expected through the TAF period. Gusty southwest
winds, up to 25mph, will be possible across eastern and southern
Utah as well as southwest Wyoming.

&&

.FIRE WEATHER...A dry cold front moved across northern Utah early
Wednesday morning, which cooled temperatures around 10 degrees across
northern Utah, but had little impact on humidity. A strong area of
low pressure and associated cold front remains on track to take
shape across The Pacific Northwest on Friday. As the process takes
shape, southerly winds will begin to increase on Friday, with
gusts in the 20-30 mph range developing in the afternoon across
wind prone areas such as the west deserts as well as wind prone
areas of eastern Utah. Winds are expected to further increase on
Saturday, with gusts in the 30-40 mph range developing across much
of Utah, with locally higher gusts across wind prone areas.
Across western Utah, humidity will increase through the day, but
across eastern Utah minimum relative humidity is forecast to drop
into the 10 to 20 percent range.

A strong cold front associated with the above mentioned system is
expected to move across Utah Saturday night. Between Friday
(ahead of the cold front) and Sunday (behind the cold front),
temperatures are forecast to drop around 20 degrees. In addition,
widespread showers are expected to develop Saturday night and
persist through Monday, with the best chance of wetting rains
across northern Utah and high terrain areas of central and
southern Utah. Snow levels are forecast to drop down to
8,000-8,500 feet by Monday morning. As a result, high elevation
snow accumulations will return to northern Utah mountains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Weber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.